Until recently, studies of HIT frequency have yielded seemingly confusing and inconsistent results. However, as argued in this chapter, by taking into consideration (1) type of heparin used, (2) patient population treated, and (3) laboratory and clinical evidence to distinguish (immune) HIT from nonimmune HAT, distinct profiles for HIT antibody seroconversion, HIT itself, and HIT-associated thrombosis can be discerned (Fig. 3). New research questions will be generated in the search for the biological basis for these intriguing differences in HIT risk. But perhaps the most important insight to emerge from these collective studies is the simple and clinically relevant observation that new, progressive, or recurrent thrombosis occurs in at least 35-50% of patients who develop proven HIT, even after heparin is discontinued (Warkentin and Kelton, 1996; Wallis et al., 1999;
Zwicker et al., 2004). This underscores the need for prompt recognition and urgent therapy in all patients suspected of having this adverse drug reaction.
Practically, these findings suggest strategies for platelet count monitoring in patients receiving heparin. Some physicians are hesitant to institute regular platelet count monitoring for HIT. One explanation is the almost ubiquitous use of heparin in hospitalized patients. Thus, a requirement that regular, perhaps even daily, platelet count monitoring be performed seems excessive. Additionally, there is no convincing evidence that regular platelet count monitoring can prevent the throm-botic complications of HIT if the physician response is merely to stop the heparin (Wallis et al., 1999). However, a noteworthy consideration is that instituting alternative, parenteral anticoagulation likely will prevent thrombosis in patients recognized as having isolated HIT.
These comments notwithstanding, marked differences in risk for HIT are apparent among different patient populations. Thus, it seems prudent to recommend that patients at the highest risk of HIT, and for HIT-associated thrombosis (e.g., postoperative patients receiving UFH), should have platelet counts monitored regularly, perhaps at least every other day. For patients whose risk for HIT
TABLE 10 Recommendations for Platelet Count Monitoring for HIT
1. Monitoring for typical-onset HIT: stratifying the intensity of platelet count monitoring for HIT based upon its risk
A. Patients at highest risk for HIT (1-5%) (e.g., postoperative patients receiving prophylactic-dose UFH after major surgery, patients receiving therapeutic-dose UFH): monitoring during heparin therapy, at least every second day from day 4 to day 14a,b
B. Patients at intermediate risk for HIT (0.1-1%) (e.g., medical/obstetrical patients receiving prophylactic-dose UFH, or postoperative patients receiving prophylactic-dose LMWH, or postoperative patients receiving intravascular catheter "flushes" with UFH): monitoring during heparin therapy, at least every 2 or 3 days from day 4 to day 14a, when practical
C. Patients at low risk for HIT (<0.1%) (e.g., medical/obstetrical patients receiving prophylactic- or therapeutic-dose LMWH, or medical patients receiving only intravascular catheter "flushes" with UFH): routine platelet count monitoring is not recommendedd
2. Monitoring for rapid-onset HIT: for a patient recently exposed to heparin (within the past 100 days), a repeat platelet count within 24 h following reinitiation of heparin
A relative (proportional) platelet count fall of 50% or greater that is otherwise clinically unexplained should be considered suspicious for HIT, even if the platelet count nadir remains above 150x 109/L. For any patient who develops thrombosis during (day 5 to 14) or within several days after stopping heparin therapy, or who develops an unusual clinical event in association with heparin therapy (e.g., inflammatory or necrotic skin lesions at heparin injection sites, acute systemic reaction post-intravenous heparin therapy), a repeat platelet count should be measured promptly and compared with recent values.
Note: These recommendations parallel those of the Seventh American College of Chest Physicians (ACCP) Concersus Conference on Antithrombotic and Thrombolytic Therapy (Warkentin and Greinacher, 2004). aThe crucial time period for monitoring "typical-onset" HIT is between days 4 to 14 (first day of heparin = day 0), where the highest platelet count from day 4 (inclusive) onwards represents the "baseline." Platelet count monitoring can cease before day 14 when heparin is stopped.
bOnce-daily platelet count monitoring is reasonable in patients receiving therapeutic-dose UFH given that daily blood draws required for aPTT monitoring are usually required.
cFrequent platelet count monitoring may not be practical when UFH or LMWH is given to outpatients. dMonitoring as per "intermediate" risk is appropriate if UFH was given before initiating LMWH. Abbreviations: HIT, heparin-induced thrombocytopenia; LMWH, low molecular weight heparin; UFH, unfractio-nated heparin.
Source: Adapted from Warkentin and Greinacher, 2004.
appears to be 0.1-1% (e.g., medical patients receiving UFH, surgical patients receiving LMWH), less frequent monitoring may be appropriate. Since HIT is unlikely to occur before day 5, or after day 14, the monitoring could be performed two or three times per week from days 4 to 14. Most patients have frequent complete blood counts performed during the first few days of hospitalization, so comparative platelet count results for days 0-3 are usually available.
Several consensus conferences have examined the issue of platelet count monitoring for HIT (Warkentin, 2002; Warkentin and Greinacher, 2004). These have in common the concept of stratifying the intensity of platelet count monitoring based upon the risk of developing HIT and focusing the monitoring during the time when HIT usually occurs. Table 10 summarizes the recommendations (Warkentin and Greinacher, 2004).
Regardless of the intensity of surveillance, all physicians who monitor platelet counts need to understand how to distinguish HIT from nonimmune HAT, because diagnostic confusion may lead to inappropriate decisions to discontinue heparin therapy in patients with nonimmune HAT who otherwise require anticoagulation because of high risk for thrombosis. Irrespective of whether platelet count monitoring is being performed, HIT should be considered promptly in the differential diagnosis of any patient who develops symptoms or signs of new, progressive, or recurrent thrombosis during or within a few days of discontinuing heparin treatment.
Was this article helpful?